A study in the August 2019 issue of
Pediatrics, “Neuropsychiatric Sequelae in Adolescents with Acute Synthetic Cannabinoid Toxicity,” examined records of teens who visited the emergency department between 2010 and 2018 after exposure to either cannabis or synthetic cannabis. The authors wanted to determine if synthetic cannabis users presented with different neuropsychiatric symptoms than traditional cannabis users. They found that teens who came to the emergency department for symptoms related to synthetic cannabis were more likely to be experiencing central nervous system depression symptoms or were comatose. When combined with other drugs, users of synthetic cannabis were also more likely to display agitation and seizures. The most common co-ingested drugs in both cannabis and synthetic cannabis users were stimulants. These results combined with previous studies support that management of these symptoms in teens often requires a higher level of care, including intensive care resources, than adults. The authors conclude that this study underscores the unique risks of synthetic cannabis exposure for teens, especially when combined with other drugs, and that this research can help guide public health efforts to reduce synthetic cannabis use among teens.
The American Academy of Pediatrics is an organization of 67,000 primary care pediatricians, pediatric medical subspecialists and pediatric surgical specialists dedicated to the health, safety and well-being of infants, children, adolescents and young adults. For more information, visit www.aap.org and follow us on Twitter @AmerAcadPeds